Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 52, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 29, 2016, 2:16 PM CDT for Chautauqua County, Cowley County, Elk County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2016, 2:16 PM CDT (19:16 UTC)
- Expired
- Apr 29, 2016, 3:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 92 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 2:25 PM CDT | TSTM WND DMG | 5 Se Dexter, KS | 13 POWER POLES SNAPPED ALONG 291ST ROAD, FROM 272ND TO 282ND. DELAYED REPORT. |
| Apr 29, 2:25 PM CDT | HAIL 1.25 | 2 S Dexter, KS | ALONG K-14. DELAYED REPORT VIA TWITTER. TIME ADJUSTED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
186
WUUS53 KICT 291916
SVRICT
KSC019-035-049-292015-
/O.NEW.KICT.SV.W.0052.160429T1916Z-160429T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
216 PM CDT FRI APR 29 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN ELK COUNTY IN SOUTHEASTERN KANSAS...
WESTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 315 PM CDT
* AT 215 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF DEXTER...OR 13 MILES EAST OF ARKANSAS CITY...MOVING NORTHEAST AT
45 MPH.
HAZARD...TWO INCH HAIL AND 70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
CEDAR VALE...MOLINE...DEXTER AND GRENOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3723 9682 3742 9631 3700 9629 3700 9673
TIME...MOT...LOC 1915Z 246DEG 37KT 3706 9680
HAIL...2.00IN
WIND...70MPH
$$
CARUSO2 follow-up statements
919
WWUS53 KICT 291948
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
248 PM CDT FRI APR 29 2016
KSC035-291958-
/O.CAN.KICT.SV.W.0052.000000T0000Z-160429T2015Z/
COWLEY KS-
248 PM CDT FRI APR 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COWLEY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3700 9652 3734 9653 3742 9631 3700 9629
TIME...MOT...LOC 1948Z 244DEG 39KT 3721 9640
$$
KSC019-049-292015-
/O.CON.KICT.SV.W.0052.000000T0000Z-160429T2015Z/
ELK KS-CHAUTAUQUA KS-
248 PM CDT FRI APR 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN ELK AND WESTERN CHAUTAUQUA COUNTIES...
AT 248 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF CEDAR VALE...MOVING NORTHEAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
CEDAR VALE...MOLINE AND GRENOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3700 9652 3734 9653 3742 9631 3700 9629
TIME...MOT...LOC 1948Z 244DEG 39KT 3721 9640
HAIL...1.50IN
WIND...70MPH
$$
CARUSO595
WWUS53 KICT 292008
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT FRI APR 29 2016
KSC019-049-292018-
/O.EXP.KICT.SV.W.0052.000000T0000Z-160429T2015Z/
ELK KS-CHAUTAUQUA KS-
308 PM CDT FRI APR 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ELK AND WESTERN
CHAUTAUQUA COUNTIES WILL EXPIRE AT 315 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3700 9652 3734 9653 3742 9631 3700 9629
TIME...MOT...LOC 2006Z 246DEG 37KT 3721 9640
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:28 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 29, 12:28 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1228 PM CDT FRI APR 29 2016 .SHORT TERM...(TODAY THROUGH SUNDAY NIGHT) ISSUED AT 256 AM CDT FRI APR 29 2016 NUMEROUS SHOWERS/STORMS WILL CONTINUE TO DEVELOP ACROSS TEXAS/OKLAHOMA EARLY THIS MORNING AND LINGER DURING THE DAY. THIS CONVECTION COULD LIMIT THE NORTHWARD EXPANSION OF THE MOISTURE TRANSPORT TRYING TO SPREAD NORTHWARD INTO KANSAS...AND RESULTANT PRECIPITATION COVERAGE. WE STILL EXPECT SOME SHOWERS/STORMS TO SPREAD INTO KANSAS TODAY...AND LOOKS TO INCREASE IN COVERAGE FOR THIS AFTERNOON/TONIGHT AS MAIN UPPER LEVEL WAVE PUSHES OUT INTO THE REGION. THE COMBINATION OF DECENT WIND SHEAR/ELEVATED INSTABILITY COULD YIELD A FEW STRONG TO SEVERE ELEVATED STORMS OVER SOUTHERN KANSAS FOR THIS AFTERNOON/EVENING. THE BULK OF THE PRECIPITATION SHOULD TAPER OFF FOR LATE TONIGHT AS THE UPPER LEVEL WAVE ROTATES ACROSS KANSAS...WITH SOME LINGERING LIGHT RAIN SHOWERS POSSIBLE ON SATURDAY/SUNDAY OVER CENTRAL AND EASTERN KANSAS. .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 256 AM CDT FRI APR 29 2016 COOLER THAN NORMAL TEMPERATURES WILL PREVAIL ON MONDAY/TUESDAY AS SURFACE HIGH PRESSURE REMAINS IN CONTROL OVER THE REGION. OTHERWISE TEMPERATURES WILL GRADUALLY WARM THEREAFTER WITH LONG RANGE MODELS SHOWING A DEEPENING UPPER TROUGH OVER THE GREAT LAKES REGION. THIS PERIOD IS LOOKING MAINLY DRY AS RICH GULF MOISTURE IS SHOVED WELL SOUTH OF THE AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1214 PM CDT FRI APR 29 2016 MVFR/IFR CONDITIONS WILL CONTINUE TO SPREAD EAST-NORTHEASTWARD ACROSS CENTRAL...SOUTH CENTRAL INTO SOUTHEASTERN KANSAS THIS AFTERNOON/EVENING. THIS WILL BE IN PART DUE TO EASTERLY BOUNDARY LAYER WINDS AND INCREASED MOISTURE ADVECTION FROM OKLAHOMA...AND PARTLY FROM OCCASIONAL SHOWERS/THUNDERSTORMS. THE STRONGER STORM CORES WILL BE IN THE SOUTH...AFFECTING HUT...ICT...AND CNU LATE THIS PM/EVE. HAIL AND HEAVY DOWNPOURS WILL BE THE MAIN THREATS IN ADDITION TO CLOUD TO GROUND LIGHTNING STRIKES. THE LOW STRATUS WILL PERSIST THROUGH EARLY SATURDAY MORNING...THEN CEILINGS SHOULD IMPROVE AND DISSIPATE TOWARD MID MORNING THROUGH MIDDAY...AS WESTERLY BOUNDARY LAYER WINDS ENSUE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 59 48 68 45 / 80 80 10 10 HUTCHINSON 56 46 65 44 / 80 80 20 10 NEWTON 58 48 67 45 / 80 80 20 10 ELDORADO 62 52 69 46 / 80 80 20 10 WINFIELD-KWLD 62 50 70 46 / 80 80 10 10 RUSSELL 51 41 59 41 / 100 90 40 20 GREAT BEND 52 42 61 41 / 100 80 20 20 SALINA 55 45 65 44 / 100 80 40 20 MCPHERSON 56 46 65 44 / 80 80 20 20 COFFEYVILLE 68 54 73 48 / 80 80 20 10 CHANUTE 64 57 70 48 / 80 80 30 10 IOLA 64 57 70 48 / 80 80 30 10 PARSONS-KPPF 66 56 72 48 / 80 80 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...JMC
Hazardous weather outlook, Apr 29, 10:37 AM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1037 AM CDT FRI APR 29 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301545- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1037 AM CDT FRI APR 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS POTENTIAL FOR LOCALLY HEAVY RAINFALL AND STRONG TO SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND TONIGHT. THE SEVERE THREAT WILL BE MAINLY OVER SOUTH CENTRAL AND SOUTHEASTERN KANSAS...ESPECIALLY CLOSER TO THE OKLAHOMA BORDER...WHERE HAIL OF QUARTER TO GOLFBALL SIZE IS POSSIBLE. MINOR TO MODERATE FLOODING WILL PERSIST ALONG THE NEOSHO RIVER IN SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD WARNING STATEMENTS FOR THE MOST UP TO DATE INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY...HOWEVER STRONG OR SEVERE WEATHER IS NOT EXPECTED. RIVER FLOODING ON THE NEOSHO IS FORECAST TO PERSIST INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Apr 29, 2:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
202 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL ARKANSAS CITY 37.07N 97.04W
04/29/2016 E1.00 INCH COWLEY KS TRAINED SPOTTER
&&
SGSLocal storm report, Apr 29, 2:03 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
203 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL 2 S ARKANSAS CITY 37.04N 97.04W
04/29/2016 E1.25 INCH COWLEY KS LAW ENFORCEMENT
&&
SGSLocal storm report, Apr 29, 2:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
205 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL ARKANSAS CITY 37.07N 97.04W
04/29/2016 E1.00 INCH COWLEY KS TRAINED SPOTTER
WITH VERY HEAVY RAINFALL AND SOME PONDING OF WEATHER
&&
SGSSpecial weather statement, Apr 29, 2:05 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
205 PM CDT FRI APR 29 2016
KSZ067-068-082-083-092-292000-
SEDGWICK KS-HARVEY KS-KINGMAN KS-SUMNER KS-RENO KS-
205 PM CDT FRI APR 29 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
SOUTH CENTRAL HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 300 PM CDT
* AT 202 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
SOUTHEAST OF PRETTY PRAIRIE TO 5 MILES SOUTH OF NORWICH...AND
MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
WICHITA...DERBY...HAYSVILLE...PARK CITY...VALLEY CENTER...BEL AIRE...
GODDARD...MAIZE...CLEARWATER...CHENEY...SEDGWICK...COLWICH...CONWAY
SPRINGS...GARDEN PLAIN...DOWNTOWN WICHITA...KECHI...ANDALE...
EASTBOROUGH...BENTLEY AND NORWICH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3738 9780 3739 9787 3768 9799 3801 9739
3759 9716 3733 9780
TIME...MOT...LOC 1902Z 245DEG 40KT 3767 9794 3737 9782
CARUSOLocal storm report, Apr 29, 2:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
213 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL 9 E ARKANSAS CITY 37.07N 96.88W
04/29/2016 E2.00 INCH COWLEY KS TRAINED SPOTTER
&&
SGSLocal storm report, Apr 29, 2:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
214 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM TSTM WND GST 9 E ARKANSAS CITY 37.07N 96.88W
04/29/2016 E60 MPH COWLEY KS TRAINED SPOTTER
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 1:31 PM CDT | Special Weather Statement | ICT | Kingman | 29 min |
| Apr 29, 1:39 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 66 min |
| Apr 29, 2:05 PM CDT | Special Weather Statement | ICT | Sedgwick | 55 min |
| Apr 29, 2:31 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 59 min |
| Apr 29, 2:40 PM CDT | Areal Flood Warning | ICT | Sedgwick | 5 hr |
| Apr 29, 2:54 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 66 min |
| Apr 29, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 33 min |
| Apr 29, 3:19 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 18 min |
| Apr 29, 3:35 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 55 min |
| Apr 29, 3:45 PM CDT | Special Weather Statement | ICT | Greenwood | 30 min |
| Apr 29, 4:12 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| Apr 29, 5:49 PM CDT | Special Weather Statement | ICT | Labette, Montgomery | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.